Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 54, NWS Wilmington, NC

June 14, 1997New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 14, 1997, 12:52 PM EDT for New Hanover County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1997, 12:52 PM EDT (16:52 UTC)
Expired
Jun 14, 1997, 1:30 PM EDT
In force
38 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WUUS1 KILM 141654 RRA
SVRILM
NCC129-141730-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1252 PM EDT SAT JUN 14 1997
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  130 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...NEW HANOVER COUNTY
 
A SEVERE THUNDERSTORM WILL MOVE OFF THE COAST IN THE VICINITY OF
WRIGHTSVILLE BEACH THROUGH 100 PM. PEA-SIZED HAIL HAS BEEN REPORTED WITH
A GOOD POTENTIAL OF HAIL UP TO 3/4 OF AN INCH. GUSTY WINDS AND DANGEROUS
CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THIS STORM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:14 AM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 14, 9:14 AM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
911 AM EDT SAT JUN 14 1997

LATEST SAT IMAGRY INDICATES ILM CWA CURRNTLY MSTLY SKC. HOWEVER
SAT TRENDS INDICATE CLDINESS AND PCPN NOT TOO FAR UPSTREAM. THERE4
IF IT WASNT FOR THESE FEATURES ON ILM CWA DOORSTEP...I WULD THINK OF
BOOSTING TEMPS TO THE 90-95 RANGE BASED ON 12Z SNDING STAB PARAMETERS
AND WITH A MORE WESTRLY COMPONENT IN THE WIND FIELDS.

RESULTANT WIND BNDRY WILL BE HARD PRESSED TO DEVELOP AND/OR LIMITED
TO THE IMMEDIATE COAST BASED ON CURRNT KLTX VWP.

CURRNT FCSTS INDICATING EVOLVING SITUATION VERY WELL...WITH PCPN
ACTIVITY INCREASING DURG THE AFTN FROM WEST TO EAST. WULD ONLY
SUGGEST TWEEKING THE SKY CONDITIONS TO BECOMNG CLDY OR VARIABLY CLDY.

TEMPS...THINK TEMPS WILL MAKE IT AT OR JUST A FEW DEGREES ABV FRI MAXES...
EVENTHO CLDINESS AND PCPN WILL CUT BACK THE AMNT OF TIME AVBL TO REACH
IT. CURRNT FCSTD HIGHS LUK AOK.

CWF...THINK PG WILL TIGHTEN UP ENUF FROM STRONGER THAN NORMAL S/W
TROF FOR THIS TIME OF THE YEAR...TO WARRANT SCA FOR THE ILM CSTL WTRS FA.
SCA MAY BE BORDERLN FOR THE ILM NC WTRS BUT WITH THE WEEKEND WARRIOR OUT
THERE...BETTER SAFE THAN SORRY.

DCH

In the hours before

Special weather statement, Jun 14, 11:23 AM EDT, 1 hour 29 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-142100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
1122 AM EDT SAT JUN 14 1997

...SEVERE THUNDERSTORMS POSSIBLE ACROSS EASTERN NORTH CAROLINA THIS
   AFTERNOON AND EVENING...

SUNSHINE THIS MORNING HAS RESULTED IN WARM AND HUMID CONDITIONS ACROSS
ALL OF EASTERN NORTH CAROLINA. AS A LOW PRESSURE SYSTEM AND COLD FRONT
APPROACH THE AREA THIS AFTERNOON INTO TONIGHT SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP. SOME OF THESE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS...LARGE HAIL AND TORRENTIAL DOWNPOURS.

PEOPLE ACROSS EASTERN NORTH CAROLINA SHOULD BE PREPARED FOR STRONG
THUNDERSTORMS. IF THREATENING WEATHER APPROACHES SEEK 8SHELTER INSIDE
A STRONG BUILDING. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL
INFORMATION INCLUDING SHORT TERM FORECASTS AND POSSIBLE WATCHES OR
WARNINGS.

FREDERICK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:32 PM EDTSevere Thunderstorm WarningILMRobeson28 min
Jun 14, 1:48 PM EDTSevere Thunderstorm WarningILMPender57 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.